Alert archive / Kentucky / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 20, NWS Louisville, KY

May 11, 2001Casey County, Kentucky

NWS Louisville, KY issued this severe thunderstorm warning at May 11, 2001, 2:38 PM EDT for Casey County, Kentucky. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 11, 2001, 2:38 PM EDT (18:38 UTC)
Expired
May 11, 2001, 3:10 PM EDT
In force
32 min
Issued by
NWS Louisville, KY
Area
Whole counties

County Casey County, KY

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 6.6 hours before the alert went out and 199 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2001-05-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 527 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2001-05-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 36 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
527 J/kg
Mixed-layer CIN
-57 J/kg
Mixed-layer LCL
862 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
36 m²/s²
0-3 km storm-relative helicity
44 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLMK 111839
SVRSDF

KYC045-111910-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LOUISVILLE KY
238 PM EDT FRI MAY 11 2001

THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CASEY COUNTY IN SOUTH CENTRAL KENTUCKY

* UNTIL 310 PM EDT

* AT 233 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER RHEBER...OR ABOUT 25 MILES NORTHWEST OF
  SOMERSET...MOVING NORTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  LIBERTY AROUND 255 PM EDT
  YOSEMITE AROUND 310 PM EDT
  MIDDLEBURG AROUND 315 PM EDT

LARGE HAIL...DAMAGING WINDS...HEAVY RAIN...AND DANGEROUS LIGHTNING
ARE LIKELY WITH THIS STORM. TAKE COVER IN A STURDY BUILDING UNTIL
THIS STORM HAS PASSED. STAY AWAY FROM WINDOWS AND ANY DOWNED POWER
LINES.

REPORT SEVERE WEATHER TO YOUR NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN LOUISVILLE.

STUREY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 11, 1:45 PM EDT, 53 minutes earlier.

Area forecast discussion, May 11, 1:45 PM EDT, 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
145 PM EDT FRI MAY 11 2001

ADVERTISED TRANSITION INTO COOLER AND DRIER AIR MASS XPCTD THIS
EVENING AND SHOWERS AND THUNDERSTORMS WILL BE LIKELY ALONG AND IN
ADVANCE OF FRNTL SYS AS IT PRESSES INTO THE LWR OH VLY.

AM NOT OVERLY IMPRESSED WITH INTNS TSTM CHC/S BUT...MNTN NEEDS TO BE
MADE IN 1ST PD OF ZFP...A FEW STORMS MAY BE MARGINALLY SEVERE.

LI/S AT ERY AFTN ALREADY IN THE MINUS 4 TO MINUS 6 RANGE LOW LVL
MOISTURE IS ADEQUATE.

MODELS IN GENERAL AGREEMENT WITH PATTERN...BRINING THUNDERSTORMS
INTO NORTHERN PARTS OF FORECAST AREA INTO THE WEE HOURS.

AS DRIER AIR OVERSPREADS THE AREA ON SATURDAY...SHOWERS WILL END
OVER EASTERN AND SOUTHERN SECTIONS WITH DECREASING CLOUDS
ACROSS THE AREA.

WILL USE A BLEND OF MAV AND FWC MOS TO PRODUCE FCST.

.SDF...NONE.
CONGER

In the hours before

Special weather statement, May 11, 9:12 AM EDT, 5 hours 26 minutes before
INZ076>079-083-084-089>092-KYZ023>025-028>033-112101-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
912 AM EDT FRI MAY 11 2001

...A SLIGHT CHANCE FOR SEVERE THUNDERSTORMS ALONG AND NORTH OF THE
OHIO RIVER LATE THIS AFTERNOON AND THIS EVENING...

THE STORM PREDICTION CENTER HAS INDICATED THAT A SLIGHT RISK OF
SEVERE THUNDERSTORMS EXISTS ACROSS SOUTH CENTRAL INDIANA AND PARTS
OF NORTH CENTRAL KENTUCKY ALONG THE OHIO RIVER LATE THIS AFTERNOON
AND THIS EVENING.

A COLD FRONT WILL DROP SOUTHEAST INTO INDIANA LATE THIS AFTERNOON
WITH THUNDERSTORMS DEVELOPING SOUTH OF THE FRONT. SCATTERED
THUNDERSTORMS WILL DEVELOP LATE THIS AFTERNOON ACROSS SOUTHERN
INDIANA AND NORTH CENTRAL KENTUCKY IN THE WARM...MOIST AND UNSTABLE
AIR AHEAD OF THE FRONT. AS AN UPPER LEVEL IMPULSE MOVES OVER THE AREA
LATE THIS AFTERNOON AND EARLY THIS EVENING...THUNDERSTORMS WILL
INCREASE IN COVERAGE AND INTENSITY AND SOME OF THE STORMS COULD
BECOME SEVERE.

THESE STORMS HAVE THE POTENTIAL TO PRODUCE LARGE HAIL AND DAMAGING
WINDS. HEAVY RAIN AND DANGEROUS LIGHTNING ALSO CAN BE EXPECTED.

THIS IS A PRELIMINARY OUTLOOK. STAY TUNED TO NOAA WEATHER RADIO FROM
THE NATIcONAL WEATHER SERVICE OR THE MEDIA FOR THE LATEST INFORMATION
ON THIS WEATHER SITUATION. SKYWARN SPOTTER ACTIVATION MAY BE
REQUESTED LATER TODAY.

CONGER

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 11, 6:33 PM EDTSevere Thunderstorm WarningLMKSimpson27 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.